Wednesday, March 21, 2007

Rheumatoid arthritis and effusions

From one of our readers. Edited a slight bit.

Found your site and thought I‘d run some of this by you to get your take on the situation so we might be more well-equipped to talk to our local doctors.

Husband is a 52 yr old smoker (about a pack and a half a day) with advanced rheumatoid arthritis. He is on:
Methotrexate for ten years (20 mg a week, currently)
Had a five-year stint on enbrel/etanercept - discontinued six months ago)
Recently moved to remicade.
Other meds: folic acid, indomethacin, prednisone 30 mg, QD, and hydrochlorthiazide (12.5 mg, daily).

February 2005, he started feeling “full” in his torso. Blood tests were “normal”. But he gained 9 pounds in a day. In the ER he was fpund to have fluid around his heart and in his pleural cavity. They withdrew 31 ounces of fluid off the heart. All seemed well....for a time.

Had another bout with all this in March, 2005.

Around Christmas 2005, he started feeling full again, and the doctor said go to the Emergency Room. Hubby said he didn’t want to go through all that again, so they told him to take prednisone (40 mg a day). Gave him relief. Started to step-down the dosage of prednisone...got down to 10mg/day, and started feeling full, again.

HRCT was ordered and showed:

Clinical Information: Pleural effusion.

Findings: Standard and high resolution chest CT images demonstrate moderate centrilobular and paraseptal emphysema. No focal consolidating process. Mild ground glass with traction bronchiectasis involving the peripheral aspect of the lung fields, with upper lung zone predominance. The findings are nonspecific, and may represent sequela of chronic hypersensitive pneumonotis. There is evidence of prior granulomatous disease. There is a 5-mm hyperdense pulmonary nodule in the right upper lobe; this nodule may be partially calcified. There is also an 8-mm, not obviously calcified nodule in the right middle lobe. Small left and trace right pleural effusions are noted. There is no lymphadenopathy. The heart is not enlarged. There is not significant pericardial effusion. The adrenal glands are not enlarged. There is a focal 3-cm mass lesion involving the pancreatic tail. The lesion demonstrates slightly higher attenuation relative to the remaining pancreatic parenchyma. Central low attenuation is noted, suggestive of cystic components. No significant surrounding inflammation is identified. There is not pancreatic ductal dilatation.


I have been reading as much as I can to try and understand what this means. Originally, when I started research, I had not began with the idea that all of these are tied to his rheumatoid arthritis; however, the more I read, a correlation seems to be drawn between many of these conditions and either rheumatoid arthritis, or prolonged exposure to methotrexate.

I had read one of the posts on the pulmonaryroundtable.com site title BAL eosinophilia in a patient with rheumatoid arthritis which seemed to resemble some of my husband’s case.

I wanted to ask what you thought of these results and to see if you thought that my supposition / correlations drawn in my own mind are simply that (suppositions on my part), or if you think that these links are founded, possible, and real.

I am also concerned about the noted lesion on the pancreas, as I do not seem to be able to find much regarding pancreatic mass lesions. It is very confusing reading

7 comments - CLICK HERE to read & add your own!:

Jennings said...

The pleural and pericardial effusion can be due to either the underlying rheumatoid arthritis, or the methotrexate. A clue would be to look at the pleural fluid. In rheumatoid pleural effusion, the pH is low and the glucose level is very very low.
Methotrexate pleural and pericarditis has been reported but is less common. Howver, it might be reasonable to stop the methotraxate and follow for effect. Toxicity can come on later, and the 10 year length of mtx does not necessarily rule this out as the cause.

Anonymous said...

Has TB been ruled out as cause of pericardial effusion? What was his PPD status before etanercept/steroids?
If not, you have to be careful with remicade because it can also increases risk of reactivation TB.
He might need pericardial window/biopsy if pericardial effusion is keep coming back.

Anonymous said...

Remicade, Enbrel, and esp Leflunomide have started having their share of pulmonary side effects also. Then again, if HP, could be from something else entirely and not nec. related to the RA or the RA meds. Look at other environmental (work/hobby/community exposures) in addition to possibilities of reaction due to combinations of meds and or supplements too. One has to run trade-offs of risks vs. benefits on the meds used to treat RA. Risks are usually smaller than benefits, but do occur in some unfortunately. Could be RA related, but no definite answers w/o proper testing and even then may not get a clear answer.

Laughlin said...

I would be most concerned about the pancreatic mass. This needs further investigation.

carlos said...

Interesting information about these diseases and I need more information about ED because I Buy Viagra Online but I actually do not know if I suffer from this disease.

treat arthritis said...

Heard of an arthritis flare? It's an expression used by arthritis patients to convey that they are feeling worse. Essentially, it refers to an increase in symptoms. If you really are in a flare -- what should you do?

Darren said...

This article regarding Rheumatoid arthritis and effusions is very interesting and useful, arthritis can affect your sexual activity, and this not only happen to older people as I used to believed, young people can also be affected so you may need generic viagra to help yourself on those situations. Thanks for sharing and have a nice day.